Start Submission Become a Reviewer

Reading: Parkinsonism and Belly Dancer Syndrome in a Patient with Schizophrenia

Download

A- A+
Alt. Display

Video Abstracts

Parkinsonism and Belly Dancer Syndrome in a Patient with Schizophrenia

Authors:

Luiz Felipe Vasconcellos ,

Institute of Neurology, Federal University of Rio de Janeiro, Rio de Janeiro; Neurology Department, Hospital dos Servidores do Estado, Rio de Janeiro, BR
X close

Daniel Nassif,

Neurology Department, Hospital dos Servidores do Estado, Rio de Janeiro, BR
X close

Mariana Spitz

Neurology Department, Hospital dos Servidores do Estado, Rio de Janeiro; Neurology Service, State University of Rio de Janeiro, Rio de Janeiro, BR
X close

Abstract

Background: Belly dancer syndrome (BDS) and parkinsonian features are rarely described in association as a drug-induced movement disorder.

Phenomenology shown: A 62-year-old woman with paranoid schizophrenia presented with bradykinesia, rigidity, rest, and postural tremor, as well as dyskinetic abdominal movements.

Educational value: Our case highlights that drug-induced parkinsonism can be associated with other rare movement disorders, such as BDS, with subsequent greater morbidity.

How to Cite: Vasconcellos LF, Nassif D, Spitz M. Parkinsonism and Belly Dancer Syndrome in a Patient with Schizophrenia. Tremor and Other Hyperkinetic Movements. 2019;9. DOI: http://doi.org/10.5334/tohm.518
4
Views
  Published on 11 Jul 2019
 Accepted on 14 Jun 2019            Submitted on 16 Feb 2019

Belly dancer syndrome (BDS) is a dyskinetic writhing involuntary movement of abdominal muscles, usually slow, rhythmic, and repetitive, sometimes painful.1 This condition may be associated with peripheral or central nervous system injuries, such as abdominal surgery and pontine or spinal cord lesion, respectively, as well as antidopaminergic drugs (drug-induced).2

A 62-year-old woman with paranoid schizophrenia, on haloperidol and risperidone for the previous 20 and 1 years, respectively, developed parkinsonism, and within 6 months also tardive dyskinesia (TD) features (oromandibular and abdominal dyskinesias) (Video 1).

Video 1 

Bradykinesia, Oromandibular Dyskinesia and Belly Dancer Syndrome. The patient presents here a masked face, global bradykinesia and rest tremor (parkinsonian features) as well as dyskinetic movement of abdominal muscles (Belly Dancer Syndrome).

Our patient exhibited, after exposure to dopamine antagonists, parkinsonism and BDS. The pathogenesis of drug-induced BDS, a kind of TD, theoretically is related to nonphysiological stimulation of postsynaptic dopaminergic receptors, generating an imbalance of movement control.2 A dopamine receptor hypersensitivity in TD is based on transitory improvement of symptoms with increased antipsychotic dose or use of drugs, such as tetrabenazine, that leads to decrease of dopamine levels.3

BDS is an unusual manifestation of TD that was present with parkinsonism in our patient, resulting in greater morbidity. They share the same treatment strategy, which is based on withdrawal of the involved drug and leads to improvement of parkinsonian features, with a variable response of TD/BDS.

Notes

1 Citation: Vasconcellos LF, Nassif D, Spitz M. Parkinsonism and Belly Dancer Syndrome in a Patient with Schizophrenia. Tremor Other Hyperkinet Mov. 2019. 9. doi: 10.7916/tohm.v0.654 

2 Editor: Elan D. Louis, Yale University, USA 

3 Funding: None. 

4 Financial Disclosures: None. 

5 Conflicts of Interest: The authors report no conflict of interest. 

6 Ethics Statement: All patients that appear on video have provided written informed consent; authorization for the videotaping and for publication of the videotape was provided. 

References

  1. Iliceto, G, , Thompson, PD, , Day, BL and , Rothwell, JC, , Lees, AJ, , Marsden, CD, Diaphragmatic flutter, the moving umbilicus syndrome, and “belly dancer’s” dyskinesia. Mov Disord 1990;5(1):15–22. doi: https://doi.org/10.1002/mds.870050105.2136930 

  2. Yeh, JY, , Tu, KY, , Tseng, PT , Lee, Y, , Lin, PY, Acute onset of abdominal muscle dyskinesia (“Belly Dancer Syndrome”) from quetiapine exposure: a case report. Clin Neuropharmacol 2018;41(2):73–74. doi: https://doi.org/10.1097/WNF.0000000000000271.29474193 

  3. Ward, KM and , Citrome, L, Antipsychotic-related movement disorders: drug-induced parkinsonism vs. tardive dyskinesia-key differences in pathophysiology and clinical management. Neurol Ther 2018;7(2):233–248. doi: https://doi.org/10.1007/s40120-018-0105-0.30027457 

comments powered by Disqus